Alert archive / Vermont / Wind Advisories in 2024

Wind Advisory 4, NWS Burlington, VT

March 9, 2024Addison County, Rutland County, Vermont

NWS Burlington, VT issued this wind advisory at Mar 9, 2024, 10:28 AM EST for Addison County, Rutland County, Vermont. It took effect at Mar 9, 2024, 7:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 10:28 AM EST (15:28 UTC)
In effect from
Mar 9, 2024, 7:00 PM EST
Expired
Mar 10, 2024, 5:38 AM EDT
In force
10 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS71 KBTV 091528
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1028 AM EST Sat Mar 9 2024

VTZ011-018-019-101200-
/O.NEW.KBTV.WI.Y.0004.240310T0000Z-240310T1200Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Ripton, Bristol, Rutland, Fair Haven,
East Wallingford, and Killington
1028 AM EST Sat Mar 9 2024

...WIND ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO 8 AM EDT 
SUNDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Addison, Eastern Rutland, and Western Rutland 
  Counties.

* WHEN...From 7 PM EST this evening to 8 AM EDT Sunday.

* IMPACTS...The strong winds and weight of snow on tree limbs and 
  power lines could increase the threat of downed power lines and 
  power outages.

* ADDITIONAL DETAILS...The core of strongest winds will occur 
  between 11 PM EST and 5 AM EDT tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Taber
1 follow-up statement
460 
WWUS71 KBTV 100938
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
538 AM EDT Sun Mar 10 2024

VTZ011-018-019-101045-
/O.CAN.KBTV.WI.Y.0004.000000T0000Z-240310T1200Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Ripton, Killington, Rutland, Fair Haven,
East Wallingford, and Bristol
538 AM EDT Sun Mar 10 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts observed have fallen near or below 25 mph. The threat for 
gusty downslope winds has ended.

$$

Haynes

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 9, 9:29 AM EST, 59 minutes earlier.

Area forecast discussion, Mar 9, 9:29 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
929 AM EST Sat Mar 9 2024

.SYNOPSIS...
A powerful storm system will impact the North Country, tonight.
A period of rain and snow mix or wet and heavy snow will occur
overnight into Sunday morning. In addition, breezy winds are
possible along northern and western slopes tonight and then as
winds become west to northwest Monday afternoon. A second wave
of snow will develop Sunday night into Monday, mainly upslope of
the northwest Adirondacks and northern Greens. Given the heavy
wet snowfall, scattered to numerous power outages are possible,
especially along the Spine of the Greens and in the Adirondacks
above 1000 feet. After another mild day on Saturday, much cooler
air arrives for Sunday into Monday. Generally benign weather
will follow, with temperatures warming above average.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 917 AM EST Saturday...Did increase arrival of precip by 1
to 3 hrs acrs northern NY based on sfc obs and radar returns
acrs central/western NY. However, initial band of precip is
running into very dry air near the sfc with large temp/dwpt
spread, so some evaporation is expected with virga. Eventually
precip wl reach the summits first and slowly work its way down
to the valley floors as the column saturates. Initially a very
warm air mass is in place acrs our cwa, supported by strong
southerly winds. UA data at Albany this morning showed 850mb
temps of 3C and 6C at Buffalo, so the idea of dynamic and
evaporational cooling wl be needed to support snow acrs our
higher trrn later this aftn into tonight. Thermal profiles are
nearly isotherm near 0C from the sfc thru 800mb during the
heaviest precip rates. Any jog in the expected sfc low track
along the Mid Atlantic into SNE wl have potential impacts on
snowfall accumulations tonight into Sunday, with the greatest
spread acrs southern/eastern VT and parts of the CPV. We wl
examine the 12z data, but not anticipating any large scale
changes, just some tweaks where needed based on latest trends.
These marginal events are always very challenging with a large
elevation dependent snowfall gradient anticipated.

Given the heavy wet nature of the initial snowfall tonight,
expect numerous power outages wl be possible, especially higher
trrn of northern/central and southern Greens and eastern Dacks
in western Clinton and Essex Counties. All threats have been
messaged very well in our statements and wl continue this aftn.

Previous discussion below.

**Winter Storm Warnings and Advisories are in effect across the
region 7 PM tonight through 8 PM Monday. Across the Adirondacks and
along the spine of the Greens and sections of central Vermont, heavy
wet snow along with localized gusty southeast winds 35 to 45 mph
will result in scattered to numerous power outages. The two-part
nature of the system will result in primary travel impacts being
Sunday morning and Monday morning, with a reprieve Sunday afternoon
when temperatures warm and snowfall rates are lowest.**

For this discussion, will not spend as much time going over the
meteorology as our activity gets underway soon, but will highlight
some of the key changes and impacts.

First, the potential for wind headlines has decreased as high res
guidance shows the inversion around 1000-1500 ft and precipitation
arriving earlier, which will limit mixing potential. However, it
will still enhance the power outage potential and be plenty gusty.
Thinking the strongest 35 to 45 mph gusts will be confined to
immediate northwestern downslope areas like Malone over the
Adirondacks and in areas like Rutland, Lincoln, Jericho/Underhill,
Enosburg, Westmore, and Averill areas. The rest of the region should
still observe an interval of 25 to 35 mph wind gusts overnight,
which should still exacerbate power outage potential, especially
where snow will be heaviest. On Monday, the winds will shift to the
west-northwest at 25 to 35 mph over the whole region. So there could
be a second potential for some power outages wherever there's still
plenty of snow loading.

Second, snowfall amounts have increased. Forecast low tracks have
shifted south and east, and with a later phasing of the two
shortwaves, this will result in a weaker parent low that helps to
keep cold air into the region. Hodographs and the positioning of
favorable FGEN match conceptual models for laterally translating
mesobanding on the north side of the surface low over Massachusetts
into our area. This should result in a 3 to 6 hour window Saturday
night into Sunday for snowfall rates approaching 1 inch per hour.
With the first batch, parts of eastern Vermont may not quite reach
warning criteria, but impacts will likely match with 6 to 8:1 SLR
values and the gusty winds. It will still be a long duration event,
with a pause Sunday afternoon as snow levels rise due to increasing
temperatures in the dry slot. The later phasing has decreased the
rain mix in northern New York. Snowfall with this will be very
elevation dependent along with relying on heavy snowfall rates. So
lower elevations are likely to receive about a half inch up to 3
inches and higher terrain regions about 2 to 4 inches where shadowed
(Saranac Lake and Northeast Kingdom), but 4 to 8 inches across
favorable upslope portions of the eastern Adirondacks and central
Vermont. Above 2000 feet where temperatures will remain sufficiently
cold, localized amounts of 8 to 14 inches are possible with the
first batch of snow. Aggregates could be large with the lowest 200mb
near to just above freezing. Such could result in scattered to
numerous power outages, as the QPF is 1 to 1.5 inches in a few
locations.

Third, the potential for river rises has somewhat decreased with
precipitation types favoring snow. Otter Creek at Center Rutland may
still approach bankfull, and we will continue to monitor rivers.
However, this does not appear as likely to create widespread flood
concerns.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 415 AM EST Saturday...Snow showers will be back for round two
Sunday night into Monday as the upper level low lingers across the
Gulf of Maine. With good deformation on the back side of the system
and ample wrap around moisture, we should continue to observe snow
showers across the region, particularly across northwestern facing
slopes. Additional totals will range from 2 to 6 inches in the St.
Lawrence Valley, 3 to 8 inches across the northwest slopes of the
Adirondacks and along the northern Greens, with about 1 to 3 inches
over the rest of the region. The one spot left out will be the lower
Connecticut River Valley, with just an additional half inch or less.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 415 AM EST Saturday...The long term forecast looks to feature
generally benign weather with a warming trend. Upper level ridging
builds into the region, with the return of sunshine and temperatures
reaching the mid 40s to low 50s by mid week. For reference, typical
highs for middle of March are in the mid 30s to low 40s across North
Country. The next more impactful storm system does not look to
arrive until end of next week. At first glance, it looks to be
mainly rain except some high elevation snow.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...First concern is LLWS through Sun 00z with
increasing low level jet increasing this morning. Surface gusts
will increase to 25-30 kt from the southeast/east. VFR
conditions prevail through 22z when a strong storm system will
bring rain and snow to the region. After briefly starting as
rain, KSLK, KMPV, KEFK and KRUT will see moderate heavy, wet
snow from Sun 02z onwards. KBTV and KPBG are expected to see
rain/snow mix while KMSS should see mostly rain. With the
exception of KMSS, all terminals will deteriorate to MVFR and
IFR with locally LIFR conditions possible from 03-06z onwards.

Outlook...

Saturday Night: Mainly MVFR, with local IFR possible. Strong
winds with gusts to 40 kt. Definite RA, Definite SN.
Sunday: Mainly IFR, with areas MVFR possible. Likely RA, Definite
SN.
Sunday Night: Mainly MVFR and IFR, with local VFR possible. Windy
with gusts to 30 kt. Definite SHSN.
Monday: Mainly MVFR, with areas VFR possible. Windy with gusts to
35 kt. Chance SHSN, Chance SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 7 PM EST this evening to 8 PM EDT
     Monday for VTZ001>005-007-009-011-021.
     Winter Storm Warning from 7 PM EST this evening to 8 PM EDT
     Monday for VTZ006-008-010-016>020.
NY...Winter Weather Advisory from 7 PM EST this evening to 8 PM EDT
     Monday for NYZ026-028-035-087.
     Winter Storm Warning from 7 PM EST this evening to 8 PM EDT
     Monday for NYZ027-029>031-034.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Taber
SHORT TERM...Haynes
LONG TERM...Chai
AVIATION...Chai
Hazardous weather outlook, Mar 9, 3:37 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
337 AM EST Sat Mar 9 2024

NYZ027-029>031-034-VTZ006-008-010-016>020-100845-
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Lamoille-Washington-Orange-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-
337 AM EST Sat Mar 9 2024

...WINTER STORM WARNING IN EFFECT FROM 7 PM EST THIS EVENING TO 8 PM
EDT MONDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-028-035-087-VTZ001>005-007-009-011-021-100845-
Northern St. Lawrence-Eastern Clinton-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Caledonia-Western Addison-Western Rutland-
Eastern Windsor-
337 AM EST Sat Mar 9 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO
8 PM EDT MONDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:35 AM ESTWinter Storm WarningBTVAddison, Chittenden, Franklin, Lamoille, Orange, Orleans and 3 more59 hr
Mar 9, 3:35 AM ESTWinter Weather AdvisoryBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 3 more59 hr

Nearby

Wind Advisories in Vermont, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.